Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 23, NWS Huntsville, AL

March 28, 20214 counties in Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 28, 2021, 3:58 AM CDT for 4 counties in Alabama. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2021, 3:58 AM CDT (08:58 UTC)
Expired
Mar 28, 2021, 4:45 AM CDT
In force
47 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 59 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 4:02 AM CDTTSTM WND GST 514 Wnw Mooresville, ALAT PRYOR FIELD IN DECATUR.
Mar 28, 4:09 AM CDTTSTM WND DMG3 Wnw Huntsville, ALAT LEAST 3 TO 5 TREES WERE UPROOTED OR BLOWN DOWN IN THE SHERWOOD PARK COMMUNITY NEAR HERMITAGE WOOD ROAD. THE TOP OF ONE TREE WAS SNAPPED OFF 8 TO 10 FEET UP FROM ITS BASE ON GREENDALE DRIVE NW IN THIS NEIGHBORHOOD.
Mar 28, 4:17 AM CDTTSTM WND DMG2 Ssw Moores Mill, ALTWITTER REPORT OF A ROOF BLOWN OFF OF AN UNSPECIFIED BUILDING IN MOORES MILL. TIME ESTIMATED BY RADAR.
Mar 28, 4:17 AM CDTTSTM WND DMG3 Nne Huntsville, ALCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 NNE HUNTSVILLE. CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 NNE HUNTSVILLE. A TREE WAS KNOCKED DOWN ONTO PULASKI PIKE BETWEEN MALLORY DRIVE AND GUS GRISSOM DRIVE.
Mar 28, 4:19 AM CDTTSTM WND DMG4 Sse Moores Mill, ALA FENCE WAS DAMAGED IN THE MT. CARMEL COMMUNITY. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 11:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

641 
WUUS54 KHUN 280858
SVRHUN
ALC071-083-089-103-280945-
/O.NEW.KHUN.SV.W.0023.210328T0858Z-210328T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
358 AM CDT Sun Mar 28 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  West central Jackson County in northeastern Alabama...
  Madison County in north central Alabama...
  Southeastern Limestone County in north central Alabama...
  Central Morgan County in north central Alabama...

* Until 445 AM CDT.

* At 358 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles southwest of Harvest to near Decatur to 6
  miles northwest of Brushy Lake, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Huntsville, Decatur, Madison, Athens, Hartselle, Moores Mill,
  Redstone Arsenal, Meridianville, Priceville and Owens Cross Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 AM CDT for north central,
northeastern and northwestern Alabama...and Middle Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3460 8626 3460 8630 3458 8630 3457 8633
      3453 8654 3454 8655 3452 8656 3442 8711
      3448 8711 3451 8704 3482 8687 3494 8633
TIME...MOT...LOC 0858Z 248DEG 46KT 3478 8684 3454 8697 3436 8735 

HAIL...<.75IN
WIND...60MPH
 
$$

GH
1 follow-up statement
575 
WWUS54 KHUN 280927
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
427 AM CDT Sun Mar 28 2021

ALC083-103-280937-
/O.CAN.KHUN.SV.W.0023.000000T0000Z-210328T0945Z/
Limestone AL-Morgan AL-
427 AM CDT Sun Mar 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LIMESTONE AND
CENTRAL MORGAN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 AM CDT for north central
and northeastern Alabama...and Middle Tennessee.

LAT...LON 3460 8626 3460 8630 3458 8630 3457 8633
      3456 8656 3458 8657 3458 8660 3456 8663
      3456 8667 3458 8668 3459 8671 3473 8667
      3494 8633
TIME...MOT...LOC 0927Z 248DEG 46KT 3491 8645 3467 8658 3449 8696 

$$

ALC071-089-280945-
/O.CON.KHUN.SV.W.0023.000000T0000Z-210328T0945Z/
Jackson AL-Madison AL-
427 AM CDT Sun Mar 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR WEST CENTRAL JACKSON AND CENTRAL MADISON COUNTIES...

At 427 AM CDT, severe thunderstorms were located along a line
extending from New Market to Huntsville to near Hartselle, moving
east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Huntsville, Redstone Arsenal, Moores Mill, Owens Cross Roads, Gurley,
Woodville, Alabama A And M University, Marshall Space Flight Center,
University Of Alabama In Huntsville and Paint Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 AM CDT for north central
and northeastern Alabama...and Middle Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3460 8626 3460 8630 3458 8630 3457 8633
      3456 8656 3458 8657 3458 8660 3456 8663
      3456 8667 3458 8668 3459 8671 3473 8667
      3494 8633
TIME...MOT...LOC 0927Z 248DEG 46KT 3491 8645 3467 8658 3449 8696 

HAIL...<.75IN
WIND...60MPH
 
$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 1:52 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 28, 1:52 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
152 AM CDT Sun Mar 28 2021

.NEAR TERM...(Today)
Issued at 152 AM CDT Sun Mar 28 2021

Ongoing QLCS will be exiting our southeast counties just after 12Z.
Much cooler and drier air will filter into the region today with
temperatures only recovering into the lower to middle 60s this
afternoon after dropping into the 50s this morning. Gusty northwest
winds are expected, with gusts over 20kt at times.

.SHORT TERM...(Tonight through Tuesday)
Issued at 152 AM CDT Sun Mar 28 2021

As high pressure drops into eastern TN tonight, winds will diminish
and good radiational cooling is expected. Lows will dip into the
upper 30s, and possibly down to 35-36 degrees in a few spots. The
risk of frost is a bit uncertain with only a brief period of
temperatures at this level. The day shift may need to add patchy
frost in if winds and temperatures are able to drop quicker this
evening. Highs on Tuesday should recover nicely into the middle 60s.
Will continue to carry a low chance of -SHRA Tuesday afternoon as the
sheared trough axis tracks east along the Gulf Coast and then into
SC, and a secondary trough axis advances northeast into the TN
Valley.

.LONG TERM...(Tuesday night through Saturday)
Issued at 152 AM CDT Sun Mar 28 2021

The larger scale trough dropping through the upper Midwest into the
central Plains will bring a stronger cold front southeast with it.
Larger scale warm and moist advection develops in advance of this
system Tuesday night into Wednesday, with showers and a few
thunderstorms expanding. The cold front will drop southeast through
the area Wednesday afternoon. The return of deeper moisture and
instability ahead of the front looks limited to modest this far
north/northeast, so not as concerned about severe weather at this
point. But will need to monitor this trend closely as deep layer bulk
shear will be sufficient.

Then the main story will be the unseasonably cooler temperatures
moving into the region. Frost and possibly freezing temperatures will
be possible Thursday through Saturday mornings. The coldest morning
looks to be Friday when a freeze is quite possible. Highs Thursday
will only be in the lower 50s (upper 40s higher plateau areas). On
Friday, highs will only be in the upper 50s to around 60.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM CDT Sat Mar 27 2021

A line of strong to severe +TS will move rapidly east through north
AL and southern middle TN. LLWS will occur ahead of the line. Widespread
winds of 30-40kt are expected with the gust front along with
temporary IFR conditions due to reduced visibility. Gusts over 50kt
are possible with the severe thunderstorms and a Tornado Watch is in
effect until 11Z. Behind the line and cold front, winds will shift
to the northwest with ceilings improving to VFR by 13-14Z.
Scattering and then clearing should take place by late morning or in
the afternoon hours.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through this evening for ALZ001>007-009.

TN...Flash Flood Watch through this evening for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...17
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 28, 3:06 AM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
306 AM CDT Sun Mar 28 2021

ALZ001>007-009-TNZ076-096-097-281200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Jackson-Moore-Lincoln-Franklin TN-
306 AM CDT Sun Mar 28 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 65 IN EFFECT UNTIL 6 AM CDT EARLY THIS MORNING...

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Today.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch until 6 AM.
   Flash Flood Watch until 7 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance of thunderstorms exists Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested during the Tornado Watch.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

ALZ008-010-016-281200-
Marshall-DeKalb-Cullman-
306 AM CDT Sun Mar 28 2021

...TORNADO WATCH 65 IN EFFECT UNTIL 6 AM CDT EARLY THIS MORNING...

This Hazardous Weather Outlook is for north central Alabama and
northeast Alabama.

.DAY ONE...Today.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance of thunderstorms exists Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested during the Tornado Watch.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Mar 28, 1:13 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
113 AM CDT Sun Mar 28 2021

ALZ001-002-280700-
Lauderdale AL-Colbert AL-
113 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND NORTHWESTERN
COLBERT COUNTIES UNTIL 200 AM CDT...

At 113 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Collinwood to near Midway.
Movement was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Florence, Killen, Cherokee, Lexington, St. Florian,
Underwood-Petersville, Waterloo, Green Hill, Riverton and Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3501 8820 3500 8728 3481 8763 3474 8812
      3489 8810 3492 8816
TIME...MOT...LOC 0613Z 258DEG 48KT 3509 8763 3474 8816

GH
Special weather statement, Mar 28, 2:18 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
218 AM CDT Sun Mar 28 2021

TNZ076-096-097-280800-
Franklin TN-Moore TN-Lincoln TN-
218 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...LINCOLN AND NORTHWESTERN
FRANKLIN COUNTIES UNTIL 300 AM CDT...

At 218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelbyville to 9 miles north of Ardmore.
Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fayetteville, Lynchburg, Estill Springs, Petersburg, Tims Ford Lake,
Howell, Hurdlow, Mimosa, Smithland and Coldwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3533 8620 3536 8616 3535 8608 3512 8630
      3507 8683 3524 8683 3526 8680 3525 8675
      3531 8668 3533 8660 3537 8659 3536 8649
      3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 0718Z 263DEG 40KT 3547 8653 3512 8689

GH
Special weather statement, Mar 28, 2:39 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
239 AM CDT Sun Mar 28 2021

ALZ001>004-280830-
Lawrence AL-Lauderdale AL-Franklin AL-Colbert AL-
239 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE...
COLBERT...NORTHERN FRANKLIN AND WEST CENTRAL LAWRENCE COUNTIES UNTIL
330 AM CDT...

At 239 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Cherokee, or 13 miles east of Tishomingo State Park,
moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia,
Cherokee, Littleville, Leighton, St. Florian and Malone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3475 8811 3488 8758 3456 8742 3449 8815
TIME...MOT...LOC 0739Z 258DEG 31KT 3462 8796

GH
Special weather statement, Mar 28, 2:45 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
245 AM CDT Sun Mar 28 2021

ALZ003-004-280830-
Lawrence AL-Franklin AL-
245 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND WEST CENTRAL
LAWRENCE COUNTIES UNTIL 330 AM CDT...

At 244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Red Bay to near Smithville. Movement was
east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Russellville, Red Bay, Phil Campbell, Belgreen, Vina, Hodges, Atwood,
Tharptown, Duketon and Rockwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 8815 3456 8743 3431 8773 3432 8817
TIME...MOT...LOC 0744Z 252DEG 43KT 3447 8806 3409 8847

GH
Local storm report, Mar 28, 3:43 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
343 AM CDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     TSTM WND DMG     6 E SOMERVILLE          34.47N 86.69W
03/28/2021                   MORGAN             AL   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 12:31 AM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale44 min
Mar 28, 1:13 AM CDTSpecial Weather StatementHUNLauderdale47 min
Mar 28, 1:52 AM CDTFlash Flood WarningHUNLauderdale3 hr
Mar 28, 2:39 AM CDTSpecial Weather StatementHUNColbert51 min
Mar 28, 2:45 AM CDTSpecial Weather StatementHUNFranklin45 min
Mar 28, 3:09 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence36 min
Mar 28, 3:34 AM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan26 min
Mar 28, 4:26 AM CDTSevere Thunderstorm WarningHUNJackson34 min
Mar 28, 4:46 AM CDTSevere Thunderstorm WarningHUNJackson, Limestone, Madison, Morgan44 min
Mar 28, 5:02 AM CDTSevere Thunderstorm WarningHUNCullman28 min
Mar 28, 5:21 AM CDTSevere Thunderstorm WarningHUNJackson24 min
Mar 28, 5:30 AM CDTSevere Thunderstorm WarningHUNCullman30 min
Mar 28, 5:41 AM CDTAreal Flood WarningHUNMadison3 hr
Mar 28, 5:57 AM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall33 min
Mar 28, 6:26 AM CDTSpecial Weather StatementHUNDeKalb34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.